Massachusetts, 2018

Tornado and Flooding in Massachusetts, October 29, 2018

October 29, 2018 · NWS BOX · 5 events in 3 counties and zones

A strong upper level short-wave trough with a very cold pool of air aloft and strong jet dynamics triggered localized flooding and a few waterspouts off the southern Massachusetts coast in the morning. One waterspout briefly moved onshore in the Woods Hole portion of Falmouth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong upper level short-wave trough with a very cold pool of air aloft and strong jet dynamics triggered localized flooding and a few waterspouts off the southern Massachusetts coast in the morning. One waterspout briefly moved onshore in the Woods Hole portion of Falmouth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 29, 5:28 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 29, 5:28 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
628 AM EDT Mon Oct 29 2018

.SYNOPSIS...
An upper level disturbance brings rain to the region this
morning, with high pressure to follow tonight into Tuesday.
Milder temps Wednesday and especially Thursday with best chance
of showers across northern and western MA on Thursday. A frontal
system will likely bring a period of widespread showers Friday
into Friday night. The showers may linger into Saturday
depending on how quickly the front moves through, then high
pressure returns for Sunday with dry and seasonable weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
630 AM update...

Rather potent mid level shortwave lifting NE from eastern PA/NJ
is triggering a line of showers and a few t-storms from eastern
Long Island sound south over the waters. Rather steep lapse
rates through a deep layer over the ocean with sfc-700 mb and
700-500 mb lapse rates approaching 7.5 C/km. These lapse rates
combined with higher T/Td into the 50s helping to contribute to
SBCAPES 500+ J/kg south of Long Island.

As this shortwave lifts NE across the region, expect numerous
showers and a few t-storms this morning across SNE ahead of a
surface boundary which moves through the region. The best
chance of t-storms will be near the coast where SW flow results
in T/Td rising into the 50s helping to enhance instability.
Modest low level jet ahead of this shortwave so can't rule out a
strong storm with gusty winds, especially in vicinity of the
boundary and triple point low. As the sfc low lifts to the
north this afternoon, expect improving conditions and perhaps
some sunshine developing, especially near the coast.

Previous discussion...

Strong dynamically forced and thermodynamically assisted
shortwave is rotating through PA this morning. Noting that
precip shield has arrived in W New England earlier than most
guidance forecast, and this is in spite of 00Z regional RAOBs
showing a fairly dry conditions through the mid and low lvls.
This is a tribute to how strongly forced it it is. In fact PV
anomalies show DT is as low as 400hPa, pretty low by late
October standards. Given that it is colocated with the left exit
region of a nearly 110 kt upper jet only helps.

As this wave pivots N-NE, expect the precip shield to shift E
with it. -28C cold pool associated with this feature, yielding
+7.5C/km lapse rates through a deep layer from the sfc to the
about H5 at least through about 15Z this morning. The limiting
factor overall is actually the moisture. PWATs will likely peak
at only about 0.75 inches. This is also limiting MU CAPEs to
about 300-500j/kg, but the fact that there is even CAPE values
of this magnitude is thanks to the very steep lapse rates.
Therefore, will maintain high POPs with a low risk for isolated
TS as this rotates through into mid day. Brief heavier downpour
possible. There is a very low risk, that if a stronger updraft
is forced, it could enhance the risk for bringing down a 30-40kt
LLJ. Something to monitor, but this will remain a low risk.

By mid day and afternoon, noting modest ridging to follow vort
max. However, with the cold pool in place, cannot rule out a few
late day low topped SHRA driven mainly by the mild sfc temps,
which will increase into the 50s to near 60, thanks to a few
late day breaks of sun and that the lower lvl temps lag the
upper cold pool.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...
Core of the wave shifts E of New England, allowing more
cyclonically curved flow and a return of low-mid lvl dry air.
This should yield some clearing. Modest lapse rates may limit
radiational cooling, but overnight mins should dip back into the
mid 30s and low 40s thanks to cold advection and diurnal cooling
in concert.

Tue...
Seasonably cool, but pleasant day. Mainly clear skies as high
pres noses in from the OH Valley H85 temps average about 0C, so
with mixing reaching just shy of this level, highs should reach
the low-mid 50s, still generally below late October normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Milder temps Wed and especially Thu with a few showers confined to
  northern MA on Thu
* Widespread showers Fri into Fri night, possibly lingering into Sat
* Dry and seasonable Sun

Tuesday night into Wednesday night...

Shortwave ridging aloft moves into New Eng ahead of northern stream
trough across the upper midwest and western Lakes. High pres in
control Tue night with ridge axis shifting to the east during Wed as
weak cold front approaches from north and west. Expect mainly dry
weather into Wed with main focus for showers from New York state to
northern New Eng where deep moisture axis is located. Just a low
risk of a few showers spilling into northern and western MA late Wed
into Wed night closest to this deeper moisture. Becoming breezy near
the coast Wed afternoon with SW wind gusts 20-30 mph as modest low
level jet develops. After a chilly start to the day Wed, temps
should recover to near seasonable normals.

Thursday into Sunday...

Northern stream trough amplifies to the west but increasing model
spread in the extent of possible phasing with southern stream energy
leads to timing and amplitude differences as the trough approaches
New Eng. High confidence in a wet period sometime in the Thu night
to Saturday period, but lower confidence in the exact
timing/details.

Frontal boundary will initially stall near or just to the north of
SNE on Thursday leading to a mainly dry and mild day, with main risk
for a few showers across northern MA closest to the front. Temps may
reach 70, especially south of the Pike, but greater temp uncertainty
across northern MA due to proximity of front as there will be a
sharp temp gradient along this boundary. Increasing risk in a period
of widespread showers sometime late Thu night into Saturday but
differences exist in timing of these showers. GFS keys in on Thu
night into early Fri period, then a break followed by another period
of rain Sat with a secondary wave. ECWMF is focused on Fri into
early Sat period with slow moving boundary approaching from the
west. Consensus of the deterministic and ensemble guidance favors
ECMWF solution which suggests Fri into Fri night will be the wettest
period with showers lingering into Sat before front swings through.
Locally heavy rainfall possible given with low level wind anomalies
2-3SD above normal and PWATs up to 2SD above normal.

High pres likely will be building into region with dry and
seasonable conditions.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Today...Moderate confidence.
Cigs lowering to a period of MVFR or localized IFR this morning
with numerous showers and possibly a t-storm. Gradual
improvement this afternoon with cigs lifting to VFR. Winds
shifting to SW.

Tonight...High confidence.
Mainly VFR. Winds shifting to the W.

Tue...High confidence.
VFR.  NW winds gusting to around 15-20 kt at times.

KBOS Terminal...High confidence in TAF trends, lower confidence
in exact timing.

KBDL Terminal...High confidence in TAF trends, lower confidence
in exact timing.

Outlook /Tuesday Night through Friday/...

Tuesday Night: VFR.

Wednesday: VFR. Windy with local gusts to 30 kt.

Wednesday Night: Mainly VFR, with local MVFR possible. Windy
with local gusts to 30 kt. Slight chance SHRA.

Thursday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.

Thursday Night: Mainly MVFR, with local VFR possible. Windy
with local gusts to 30 kt. SHRA likely.

Friday: Mainly MVFR, with local IFR possible. Windy with local
gusts to 30 kt. SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...High confidence.

Upper level disturbance brings rain to the waters this morning,
and will enhance southwesterly winds through the afternoon,
with gusts 25-30 kt mainly over the open ocean waters. These
winds gradually shift to the W then NW late tonight into Tue,
but should remain below 25 kt by late evening today.

Seas however, will still take some time to diminish thanks to a
lingering swell. Small craft advisories will continue near shore
into the evening, but into Tue for the ocean waters as seas
remain elevated.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas.

Wednesday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.

Thursday: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.

Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 9 ft. Rain showers
likely.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas. Rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     ANZ231>234.
     Small Craft Advisory until 5 PM EDT this afternoon for ANZ236-
     251.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ235-237.
     Small Craft Advisory until 5 PM EDT Tuesday for ANZ250-254>256.

&&

SYNOPSIS...KJC/Doody
NEAR TERM...KJC/Doody
SHORT TERM...Doody
LONG TERM...KJC
AVIATION...KJC/Doody
MARINE...KJC/Doody
Hazardous weather outlook, Oct 29, 2:49 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
349 AM EDT Mon Oct 29 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-300800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
349 AM EDT Mon Oct 29 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-300800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
349 AM EDT Mon Oct 29 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Oct 29, 6:50 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
750 AM EDT MON OCT 29 2018

RIZ006-291215-
Washington RI-
750 AM EDT MON OCT 29 2018

...STRONG THUNDERSTORM...

At 749 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mystic, moving northeast at 25 mph.

Wind gusts up to 50 mph will accompany this storm.

Locations impacted include...
Westerly, Hopkinton, Charlestown, Richmond and Exeter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4133 7190 4133 7188 4136 7183 4141 7184
      4142 7181 4142 7180 4152 7179 4159 7169
      4147 7162 4133 7187 4132 7188
TIME...MOT...LOC 1149Z 226DEG 19KT 4136 7193

Frank
Special weather statement, Oct 29, 7:29 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
829 AM EDT Mon Oct 29 2018

MAZ020>024-RIZ005>008-291500-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Fall River, New Bedford, Mattapoisett,
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket,
Bristol, Narragansett, Westerly, Newport, and New Shoreham
829 AM EDT Mon Oct 29 2018

...SEVERE THUNDERSTORMS POSSIBLE NEAR THE SOUTH COAST THIS
MORNING...

Thunderstorms moving across the South Coast, Cape Cod, and the
Islands this morning may produce damaging winds and possibly a
tornado. Waterspouts are also possible on the coastal waters.

The threat of severe weather will come to an end around 11 AM.

Go inside at the first sign of threatening weather. Pay attention
for updated statements and possible warnings.

JWD
Special weather statement, Oct 29, 7:32 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
832 AM EDT MON OCT 29 2018

RIZ006>008-291300-
Washington RI-Block Island RI-Newport RI-
832 AM EDT MON OCT 29 2018

...THUNDERSTORM APPROACHING SOUTH COAST WITH SEVERE WEATHER
POTENTIAL...

At 830 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Block Island, moving northeast at 40 mph.

This storm has exhibited rotation and there is some severe weather
threat and perhaps even a tornado threat. We continue to monitor
closely

Locations impacted include...
South Kingstown, North Kingstown, Newport, Middletown, Narragansett
and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4155 7143 4151 7122 4147 7125 4147 7128
      4144 7131 4144 7141 4135 7148 4136 7154
      4135 7161
TIME...MOT...LOC 1230Z 216DEG 33KT 4129 7152

Frank
Special weather statement, Oct 29, 8:12 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
912 AM EDT MON OCT 29 2018

MAZ017-018-020-291345-
Northern Bristol MA-Southern Bristol MA-Western Plymouth MA-
912 AM EDT MON OCT 29 2018

...Potential developing strong thunderstorm...

At 911 AM EDT, Doppler radar was tracking a heavy shower which may
intensify into a strong thunderstorm over Freetown, or near Fall
River, moving northeast at 20 mph.

Winds in excess of 40 mph will accompany this storm. Small hail is
also possible.

Locations impacted include...
Fall River, Taunton, Bridgewater, Middleborough, Raynham, Lakeville,
Freetown and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4171 7109 4174 7113 4197 7101 4186 7086
TIME...MOT...LOC 1311Z 214DEG 17KT 4178 7106

Frank

The radar

The Boston radar (KBOX), 37 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flood, Norfolk

When
October 29, 8:26 AM EST to 8:36 AM EST
Where
Norfolk County, 0.65 mi WSW of Needham to 0.58 mi WSW of Needham
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.276, -71.242

Flooding reported on Linden Street.

Flood, Middlesex

When
October 29, 8:28 AM EST to 8:38 AM EST
Where
Middlesex County, 0.42 mi NNW of Somerville to 0.42 mi N of Somerville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.406, -71.102

Water bursting out of manhole covers on Mystic Avenue, south of Route 16.

Thunderstorm Wind, Barnstable

When
October 29, 8:52 AM EST
Where
Barnstable County, 0.94 mi SW of Quissett
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.541, -70.644

Tree down on Oyster Pond Road.

Tornado, Barnstable

When
October 29, 8:58 AM EST to 8:59 AM EST
Where
Barnstable County, 1.23 mi NE of Woods Hole to 1.35 mi NE of Woods Hole
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Property damage
$300
Reported by
NWS Storm Survey
Coordinates
41.533, -70.664

A waterspout in Vineyard Sound came ashore in Woods Hole, MA then quickly dissipated. Eyewitness reports at the Woods Hole Golf Club described a swirling mass that lofted four wooden Adirondack chairs into the air and deposited them 500 feet away onto a tennis court. There was no other damage. At the same time, two nearby weather stations reported wind gusts of 56 (Woods Hole Yacht Club) and 65 mph (Mesonet site at Woods Hole Passage Light). There was also a report that a workman's circular saw was blown away by strong winds on Penzance Road in Falmouth, but the survey team was unable to find any evidence of the tornado there.

Flood, Barnstable

When
October 29, 9:00 AM EST to 9:30 AM EST
Where
Barnstable County, 43.84 mi NW of Buzzards Bay to 43.86 mi NW of Buzzards Bay
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.244, -71.156

Walnut Street at Oakdale Avenue flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyThe tornado archive for Massachusetts, 2018Warnings in Massachusetts, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787146, 787148, 787152, 787027, 787154.